Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 1, NWS Brownsville, TX

June 3, 2009Brooks County, Texas

NWS Brownsville, TX issued this tornado warning at Jun 3, 2009, 6:14 PM CDT for Brooks County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2009, 6:14 PM CDT (23:14 UTC)
Expired
Jun 3, 2009, 6:35 PM CDT
In force
21 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Brooks County, TX

The radar

The Corpus Christi radar (KCRP), 88 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3206 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBRO 032314
TORBRO
TXC047-032345-
/O.NEW.KBRO.TO.W.0001.090603T2314Z-090603T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
614 PM CDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BROOKS COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 645 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A TORNADO OVER FALFURRIAS...NEARLY STATIONARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AT 612 PM CDT...THE BROOKS COUNTY SHERIFFS DEPARTMENT REPORTED A 
TORNADO HAD BEEN SIGHTED IN THE LA PARITA AREA...WITH NUMEROUS 
REPORTS OF FUNNEL CLOUDS FROM THE PUBLIC.

THIS IS A DANGEROUS STORM MOVE INTO THE INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING...AWAY FROM WINDOWS. COVER YOUR HEAD AND
BODY WITH PILLOWS OR BLANKETS.

FUNNEL CLOUDS HAVE BEEN SIGHTED. CONDITIONS REMAIN FAVORABLE FOR
TORNADO DEVELOPMENT. MOVE INSIDE A STURDY BUILDING IMMEDIATELY...AND
STAY AWAY FROM WINDOWS.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2727 9799 2703 9798 2704 9823 2727 9822
TIME...MOT...LOC 2312Z 009DEG 10KT 2721 9813

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 032335
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
635 PM CDT WED JUN 3 2009

TXC047-032345-
/O.CAN.KBRO.TO.W.0001.000000T0000Z-090603T2345Z/
BROOKS-
635 PM CDT WED JUN 3 2009

...THE TORNADO WARNING FOR NORTHEASTERN BROOKS COUNTY IS CANCELLED...

AT 635 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
TORNADO THAT PROMPTED THE WARNING HAD DISSIPATED...THUS THE WARNING
HAS BEEN CANCELLED.

DOPPLER RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 2727 9799 2703 9798 2704 9823 2727 9822
TIME...MOT...LOC 2335Z 009DEG 10KT 2715 9814

$$

TOMASELLI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Jun 3, 1:44 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 1:44 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
144 PM CDT WED JUN 3 2009

.DISCUSSION...500MB RIDGE ACROSS NORTHERN MEXICO EXPECTED TO BUILD
EASTWARD INTO THE STATE THE NEXT COUPLE OF DAYS. THIS WILL PROVIDE
AN INCREASE IN SUBSIDENCE ACROSS DEEP SOUTH TEXAS WITH LESS IN THE
WAY OF CLOUDS AND RAIN CHANCES THROUGH THE REST OF THE WEEK.
TEMPERATURES WILL BE SLIGHTLY WARMER AS A RESULT. WILL GO AHEAD
AND BLEND MET/MAV MOS TEMPERATURES THE NEXT COUPLE OF DAYS. WITH
THE RIDGE ACROSS SOUTH TX THROUGH THE WEEKEND INTO EARLY NEXT WEEK...VERY
WARM AND HUMID CONDITIONS TO PERSIST WITH NOT MUCH IN THE WAY OF
RAIN CHANCES. WITH THE LACK OF LOW TO MID LEVEL MOISTURE ACROSS
THE WESTERN GULF OF MEXICO EARLY NEXT WEEK...WILL KEEP MENTION OF
RAIN CHANCES OUT OF THE FORECAST GRIDS THROUGH THE REST OF THE
PERIOD BUT WOULD NOT BE SURPRISED TO SEE AN ISOLATED SHOWER OR TWO
DURING THE AFTERNOON HOURS MAINLY ALONG THE SEABREEZE.
&&

.AVIATION...THE INTERACTION BETWEEN AN OLD MCS BOUNDARY MOVING SOUTH
AND THE SEA BREEZE SPARKED SOME EARLY AFTERNOON SHOWERS WITH
EMBEDDED LIGHTNING IN THE VICINITY. THIS ACTIVITY HAS SINCE FIZZLED
OUT. TEMPO MVFR CEILINGS WERE ASSOCIATED WITH THE ACTIVITY...BUT IT
NOW LOOKS LIKE WE ARE BACK TO MAINLY VFR FOR THE REST OF THE DAY AND
THEN OVERNIGHT. WINDS WILL REMAIN GENERALLY LIGHT AND ONSHORE...BUT
A BIT OF LAND BREEZE IS POSSIBLE. A TOUCH OF FOG IS ALSO POSSIBLE
AGAIN NEAR DAWN.
&&

.MARINE...LOADED THE LATEST WNAWAVE4 GRIDS...WHICH KEEP SEAS LOW
THROUGH EARLY NEXT WEEK BEFORE FINALLY BUILDING THEM UP TO MODERATE.
OTHERWISE...LIGHT WINDS AND LOW SEAS WILL CONTINUE BECAUSE OF A WEAK
PRESSURE GRADIENT SPREAD OVER THE LOWER TEXAS COAST. THREE FEET SEAS
AT BUOY020 EARLY THIS AFTERNOON ARE COMPOSED MOSTLY OF EAST SWELL.
BEACH REPORTS SHOW SLIGHTLY LOWER SEAS CLOSER IN AND A LOW RISK OF
RIP CURRENTS. MARINE SHOWER ACTIVITY SHOULD TAPER OFF OVER THE NEXT
TWO OR THREE DAYS AS UPSTREAM H5 RIDGING MOVES OVERHEAD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  73  89  74  91 /  10  10   0   0
BROWNSVILLE          72  92  72  93 /  10  10   0   0
HARLINGEN            71  94  71  95 /  10  10   0   0
MCALLEN              74  98  75 100 /  20  10   0   0
RIO GRANDE CITY      73 100  73 102 /  10  10   0   0
SOUTH PADRE ISLAND   77  87  77  86 /  10  10   0   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61/69
AVIATION/MARINE...54
MESO/FXC...MARTINEZ
Hazardous weather outlook, Jun 3, 5:35 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT WED JUN 3 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-041100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS DEEP
SOUTH TEXAS TODAY AND TONIGHT. AFTERNOON HEAT INDICES WILL REACH
INTO THE 100 TO 106 DEGREE RANGE. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDICES WILL REACH INTO THE 100 TO 108 DEGREE RANGE
ACROSS MUCH OF DEEP SOUTH TEXAS THROUGH NEXT TUESDAY. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPEECE

In the hours before

Special weather statement, Jun 3, 2:43 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
243 PM CDT WED JUN 3 2009

TXZ254-256-032045-
INLAND WILLACY-COASTAL WILLACY-
INCLUDING THE CITIES OF...RAYMONDVILLE...PORT MANSFIELD
243 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORM AFFECTING WILLACY COUNTY...

NATIONAL WEATHER SERVICE RADAR IN BROWNSVILLE IS TRACKING A STRONG
THUNDERSTORM OVER WILLACY COUNTY...MOVING SOUTH AT AROUND 10 MPH.

FREQUENT LIGHTNING...HAIL FROM PEA TO DIME SIZE...AND GUSTY WINDS
UP TO 40 MPH WILL ACCOMPANY THIS THUNDERSTORM AS IT MOVES SLOWLY
SOUTH.

RESIDENTS IN WILLACY COUNTY...ESPECIALLY WILLAMAR...SAN PERLITA
...PORFIRIO...AND SANTA MONICA...SHOULD TAKE COVER FROM THIS
THUNDERSTORM UNTIL IT MOVES AWAY AND DISSIPATES.

TOMASELLI
Special weather statement, Jun 3, 5:09 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
509 PM CDT WED JUN 3 2009

TXZ249>251-040015-
JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS...SARITA
509 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS APPROACHING FROM THE NORTH...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
SCATTERED THUNDERSTORMS OVER DUVAL...JIM WELLS...AND KLEBERG
COUNTY. THESE THUNDERSTORMS ARE MOVING TOWARDS THE SOUTHEAST AT
AROUND 10 MPH...AND COULD AFFECT KENEDY...BROOKS...AND JIM HOGG
COUNTY WITHIN THE NEXT 1 TO 2 HOURS.

TORRENTIAL RAINFALL...WIND GUSTS UP TO 40 MPH...FREQUENT DEADLY
LIGHTNING...AND HAIL FROM PEA TO DIME SIZE WILL ACCOMPANY THESE
THUNDERSTORMS.

RESIDENTS IN KENEDY...BROOKS..AND JIM HOGG COUNTY...ESPECIALLY IN
THE CITIES OF HEBBRONVILLE...FALFURRIAS...AND SARITA...SHOULD
MONITOR THE PROGRESS OF THESE THUNDERSTORMS...AND BE PREPARED TO
TAKE COVER SHOULD THESE THUNDERSTORMS MOVE NEARBY OR OVERHEAD.

TOMASELLI
Special weather statement, Jun 3, 5:14 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
514 PM CDT WED JUN 3 2009

TXZ248>257-032300-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
514 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

STRONG THUNDERSTORMS WHICH MAY BECOME SEVERE ARE CURRENTLY FORMING
JUST NORTH OF BROOKS...JIM HOGG AND KENEDY COUNTIES...DRIFTING AND
FORMING SLOWLY SOUTH INTO THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY. THESE THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
AS THEY MOVE INTO THE NORTHERN RIO GRANDE VALLEY. SEVERE
THUNDERSTORMS ARE POSSIBLE IN NORTHER BROOKS...JIM HOGG AND KENEDY
COUNTIES DURING THE NEXT TWO HOURS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE LOCALIZED FLOODING AND PONDING ON AREA ROADWAYS.

THE ATMOSPHERE OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE AND A
WEAK COLD FRONT JUST NORTH OF OUR REGION COULD BE ENOUGH TO LIFT OUR
ATMOSPHERE...WITH RAPID DEVELOPMENT OF ANY THUNDERSTORMS TO SEVERE
CRITERIA. REMAIN ALERT TO QUICKLY CHANGING WEATHER CONDITIONS THIS
AFTERNOON AND CONTINUE TO MONITOR COMMERCIAL BROADCASTS AND NOAA
WEATHER RADIO FOR ANY ISSUANCES OF WARNINGS. PHILO

PHILO
Special weather statement, Jun 3, 5:34 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
534 PM CDT WED JUN 3 2009

TXZ248>257-032300-
INLAND WILLACY-INLAND CAMERON-JIM HOGG-ZAPATA-BROOKS-STARR-HIDALGO-
COASTAL WILLACY-COASTAL CAMERON-KENEDY-
534 PM CDT WED JUN 3 2009

...STRONG THUNDERSTORMS ARE DEVELOPING JUST NORTH OF THE RIO GRANDE
VALLEY...

STRONG THUNDERSTORMS WHICH MAY BECOME SEVERE ARE CURRENTLY FORMING
JUST NORTH OF BROOKS...JIM HOGG AND KENEDY COUNTIES...DRIFTING AND
FORMING SLOWLY SOUTH INTO THE NORTHERN PORTIONS OF THE RIO GRANDE
VALLEY. THESE THUNDERSTORMS ARE INCREASING IN COVERAGE AND INTENSITY
AS THEY MOVE INTO THE NORTHERN RIO GRANDE VALLEY. SEVERE
THUNDERSTORMS ARE POSSIBLE IN NORTHERN BROOKS...JIM HOGG AND KENEDY
COUNTIES DURING THE NEXT TWO HOURS. RAINFALL RATES OF 1 TO 2 INCHES
PER HOUR WILL CAUSE LOCALIZED FLOODING AND PONDING ON AREA ROADWAYS.

THE ATMOSPHERE OVER THE RIO GRANDE VALLEY IS VERY UNSTABLE AND A
WEAK COLD FRONT JUST NORTH OF OUR REGION COULD BE ENOUGH TO LIFT OUR
ATMOSPHERE...WITH RAPID DEVELOPMENT OF ANY THUNDERSTORMS TO SEVERE
CRITERIA. REMAIN ALERT TO QUICKLY CHANGING WEATHER CONDITIONS THIS
AFTERNOON AND CONTINUE TO MONITOR COMMERCIAL BROADCASTS AND NOAA
WEATHER RADIO FOR ANY ISSUANCES OF WARNINGS. PHILO

PHILO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 5:36 PM CDTAreal Flood AdvisoryBROBrooks54 min
Jun 3, 5:47 PM CDTSevere Thunderstorm WarningBROBrooks28 min
Jun 3, 5:52 PM CDTSevere Thunderstorm WarningBROBrooks23 min
Jun 3, 6:33 PM CDTFlash Flood WarningBROBrooks57 min
Jun 3, 6:39 PM CDTSevere Thunderstorm WarningBROBrooks36 min
Jun 3, 6:43 PM CDTTornado WarningBROBrooks32 min
Jun 3, 6:59 PM CDTTornado WarningBROBrooks, Hidalgo, Starr31 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.